European Journal of Anaesthesiology



Original Article
(RD) Surgery

Comparison of the effects of topical lignocaine spray applied before or after induction of anaesthesia on the pressor response to direct laryngoscopy and intubation


S. M. Mostafa a1c1, B. V. S. Murthy a1, P. J. Barrett a1 and P. McHugh a1
a1 Department of Anaesthesia, Royal Liverpool University Hospital, Liverpool L7 8XP, UK

Article author query
mostafa sm   [PubMed][Google Scholar] 
murthy bvs   [PubMed][Google Scholar] 
barrett pj   [PubMed][Google Scholar] 
mchugh p   [PubMed][Google Scholar] 

Abstract

In an attempt to attenuate the cardiovascular pressor response to laryngoscopy and intubation, 30 patients presenting for routine ophthalmic surgery were studied and were randomly allocated into two groups: group A (n=15) received direct laryngeal/tracheal lignocaine spray immediately before intubation; and group B (n=15) received orolaryngeal lignocaine spray before the induction of anaesthesia. In both groups, general anaesthesia was induced with thiopentone 3–5 mg kg−1, followed by atracurium 0.6 mg kg−1 to facilitate tracheal intubation. Laryngoscopy and endotracheal intubation caused a significant increase in heart rate, by 28% in group A and 23% in group B (P<0.05 in both), and in diastolic blood pressure, by 28% in group A and 24% in group B (P<0.05 in both). In group A, the systolic blood pressure also increased significantly (by 18%) after intubation, but there was no significant change in group B. In addition, the plasma lignocaine concentrations remained well below the toxic range in both groups. It was concluded that topical lignocaine administration as an orolaryngeal spray before the induction of anaesthesia is effective in reducing but not abolishing the pressor response to laryngoscopy and endotracheal intubation

(Published Online August 16 2006)
(Accepted July 1998)


Key Words: laryngoscopy; intubation; lignocaine spray; cardiovascular pressor response; heart rate; blood pressure.

Correspondence:
c1 Correspondence: S. M. Mostafa.